Alert archive / Oregon / Tornado Warnings in 2001

Tornado Warning 1, NWS Boise, ID

August 9, 2001Harney County, Oregon

NWS Boise, ID issued this tornado warning at Aug 9, 2001, 7:05 PM PDT for Harney County, Oregon. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 9, 2001, 7:05 PM PDT (02:05 UTC)
Expired
Aug 9, 2001, 7:30 PM PDT
In force
25 min
Issued by
NWS Boise, ID
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harney County, OR

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 2.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2001-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2001-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
3017 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

210 
WFUS55 KBOI 100207
TORBOI
ORC025-100230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BOISE ID
705 PM PDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL HARNEY COUNTY IN SOUTHEAST OREGON

* UNTIL 730 PM PDT

* AT 700 PM PDT...THE PUBLIC REPORTED A TORNADO ABOUT 7 MILES        
  SOUTHEAST OF BURNS NEAR WRIGHTS POINT...MOVING SOUTHEAST AT
  10 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  12 MILES SOUTHEAST OF BURNS AT 730 PM PDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4357 11888 4342 11901 4325 11869 4344 11852

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this tornado warning went out at Aug 9, 2:00 PM PDT, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 2:00 PM PDT, 5 hours 5 minutes before
SOUTHWEST IDAHO/SOUTHEAST OREGON AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
300 PM MDT THU AUG 9 2001

WEAK UPPER-LEVEL LOW OVER OREGON DRIFTING EASTWARD ACROSS CWA THIS
AFTERNOON AND EVENING KICKING UP QUITE A BIT OF CONVECTION WITH GOOD
MONSOON MOISTURE TAP IN SOUTHERN 2/3 OF CWA. THIS UPPER LEVEL
FEATURE WILL BE OUT OF THE AREA ON FRIDAY. HOWEVER MID-LEVEL MONSOON
MOISTURE REMAINS FOR SOME SCATTERED CONVECTION AGAIN...BUT LESS THAN
TODAY AND PROBABLY CONFINED A BIT FURTHER SOUTH AS WESTERLIES
ENCROACH SOUTHWARD AND UPPER RIDGE SQUASHES DOWN A BIT. HARD TO FIND
ANY OTHER FEATURES TO HELP FOCUS CONVECTION THROUGH THE SHORT
TERM AND WILL JUST KEEP ISOLATED CONVECTION MAINLY OVER SOUTHERN
MOUNTAINS THROUGH SATURDAY. TEMPERATURES UP A LITTLE ON FRIDAY AND
SATURDAY WITH LESS CLOUDS EXPECTED AND UPPER RIDGE CONTINUING JUST
TO THE WEST OF AREA.

ON SUNDAY MODELS SEEM TO AGREE THAT THE UPPER LOW OFF NOW OFF THE
SOUTHERN CA COAST WILL BE CAUGHT UP IN SOUTHWEST FLOW AND TRACK
ACROSS THE AREA. BY THAT TIME THE UPPER RIDGE IS MOVING SLIGHTLY
EASTWARD AND SOUTHWEST FLOW IS INCREASING. EVENTUALLY THIS WILL HELP
TO DRY OUT CWA...BUT ON SUNDAY WILL STILL INDICATE A CHANCE OF
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS WAVE AND REMAINING
MOISTURE ACROSS ENTIRE CWA. MONDAY THROUGH THURSDAY SHOULD REMAIN
DRY FOR MOST OF CWA WITH MONSOON MOISTURE LIKELY PUSHED JUST
SOUTHEAST OF THE AREA. TEMPS DROP A LITTLE AFTER SUNDAY WITH UPPER
RIDGE TO OUR EAST...BUT STILL ABOVE NORMAL.

.BOI...NONE.

BARKER

Nearby

Tornado Warnings in Oregon, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.